Wisconsin, 2001

Hail in Wisconsin, June 17, 2001

June 17, 2001 · NWS MPX · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 1:55 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 17, 1:55 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT SUN JUN 17 2001

MAIN FOCUS OF FCST IS THREAT OF HEAVY RAIN/SVR TSTMS IN SRN FCST
AREA TONIGHT. GENERALLY LEANED TWD ETA MODEL SOLUTION...AS AVN
WAS A BIT TOO FAR W WITH EVOLUTION SFC LOW ON MONDAY.

CURRENT BATCH OF -RA MOVE SEWD ACRS FCST AREA ASSOCIATED WITH
MID LEVEL WAA/315K ISENTROPIC LIFT. IT IS WEAKENING AS IT EXITS
REGION OF BEST INSTABILITY OVER SD. OUTFLOW FROM THIS SYSTEM HAS
REINFORCED WARM FRONT OVER NRN IA/SRN SD. THIS WILL SERVE AS
TRIGGER FOR MCS DEVELOPMENT LATER TONIGHT. INITIAL STORMS ALONG
FRONT MAY CLIP EXTREME SW COUNTIES WITH PSBL SVR WEATHER...AS
EXTREME INSTABILITY ESCAPES CAP SEEN ON 18Z OAX SOUNDING AND IS
LIFTED NWD. BY 06Z...MOISTURE CONVERGENCE ON NOSE OF 60KT SWLY LOW
LEVEL JET WILL SUPPORT MCS OVER SE MN. ORGANIZED CONVECTION WILL
WILL HAVE A TENDENCY TO MOVE SE PER CORFIDI VECTORS/THICKNESSES...
SO FAR SRN MN LOOK TO BE BULLSEYE FOR STGR STORMS. EXCESSIVE RAIN IS
ALSO POSSIBLE WITH PW NR 1.75 INCHES AND SEMI-TROPICAL CONNECTION
SEEN IN 6.7 IR. HISTORY OF RECENT FLOODING IN SRN AREAS...AND WILL
ISSUED FLASH FLOOD WATCH TO COVER POSSIBLE HYDRO PROBLEMS.

LOW MOVES NE ACRS FCST AREA MONDAY...WITH STG INSTABILITY FCST TO
DEVELOP AHEAD OF CDFNT MOVING INTO ERN AREAS BY AFTN. HAVE KEPT MID
RANGE POPS IN TO ACCOUNT FOR THIS...BUT OUTFLOW FROM OVERNIGHT MCS
MAY SUPRESS MAIN CONVECTION THREAT FURTHER SOUTH.

MRF/AVN/ECMWF ALL STILL BRINGING DRIER NW FLOW REGIME INTO THE STATE
BY MID WEEK. PASSAGE OF UPPER LOW PRECEDES THIS ON WEDNESDAY...SO
HAVE INCLUDED A CHANCE OF SHOWERS. FOLLOWING INITIAL SURGE OF COOLEmR
TEMPS...APPEARS DRY WX/WARMING TREND WILL GET UNDERWAY BY END OF THE
WEEK.

.MSP...FLASH FLOOD WATCH TONIGHT...BLUE EARTH...FARIBAULT...FREEBORN
LE SUEUR...MARTIN...RICE...STEELE...WASECA...WATONWAN.

DAVIS

In the hours before

Special weather statement, Jun 17, 6:14 PM CST, 36 minutes before
MNZ064-073-180035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
714 PM CDT SUN JUN 17 2001

...TORNADO WATCH CANCELLED FOR YELLOW MEDICINE AND REDWOOD COUNTIES
OF SOUTHWEST MINNESOTA...

THE STORM PREDICTION CENTER HAS CANCELLED THE TORNADO WATCH
FOR YELLOW MEDICINE AND REDWOOD COUNTIES...THAT WAS IN EFFECT
UNTIL 10 PM. THE THREAT OF SEVERE THUNDERSTORMS THROUGH THIS EARLY
EVENING HAS ENDED ACROSS THIS, PORTION OF SOUTHWEST MINNESOTA.

The radar

The La Crosse radar (KARX), 114 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pierce

When
June 17, 6:50 PM CST
Where
Pierce County, 4 mi SE of Plum City
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.600, -92.133

Hail, Pepin

When
June 17, 8:39 PM CST
Where
Pepin County, Stockholm
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.483, -92.267

Hail, Pepin

When
June 17, 8:39 PM CST
Where
Pepin County, Pepin
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.433, -92.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254464, 5254465, 5254466.